Off-label intraocular use of recombinant tissue plasminogen activator

Risk of intraocular lens opacification.

Article date: February 2010

We have received five reports of opacification of intraocular lenses associated with off-label intraocular injections of recombinant tissue plasminogen activator. In the reported cases, recombinant tissue plasminogen activator has been injected intracamerally for the treatment of uveitis-related fibrosis. Alteplase is a drug indicated for use in acute stroke, myocardial infarction, and pulmonary embolism. It is not licensed for intracameral use. Off-label intravitreal injection may also pose similar risks. The exact mechanism by which recombinant tissue plasminogen activator may cause such opacification is unknown at present. Healthcare professionals should ensure adequate follow-up of patients at risk of this side effect, and all relevant professionals should be aware of this risk.

All cases of intraocular lens opacification should be reported to the MHRA, including those which may be related to the off-label use of medicines. This issue will be kept under review with monitoring for further reports.

See also Medical Device Alert.

Article citation: Drug Safety Update Feb 2010, vol 3 issue 7: 7b.

Help us improve GOV.UK

Don’t include personal or financial information like your National Insurance number or credit card details.